Nevada, 2010Flash Flooding and Hail in Nevada, August 7 to 8, 2010
August 7 to 8, 2010 · NWS VEF · 5 events in 1 county or zone
An unseasonably deep Pacific trough interacted with monsoon moisture to produce scattered severe thunderstorms and flash flooding across the Mojave Desert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $241,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably deep Pacific trough interacted with monsoon moisture to produce scattered severe thunderstorms and flash flooding across the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 7, 8:55 PM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 7, 8:55 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT SAT AUG 7 2010
.SYNOPSIS...A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL
INTERACT WITH MONSOON MOISTURE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH
MONDAY...WITH STORMS ALSO POSSIBLE OVER THE SIERRA NEVADA AND NEARBY
MOUNTAIN RANGES SUNDAY. DRIER AIR WILL PUSH IN FROM THE WEST BY
MONDAY NIGHT...WITH DRY WEATHER EXPECTED TUESDAY THROUGH FRIDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL SUNDAY AND MONDAY...THEN
RETURN TO ABOVE NORMAL FOR THE REST OF THE UPCOMING WEEK.
&&
.UPDATE...STRONG THUNDERSTORMS DEVELOPED OVER EASTERN SAN BERNARDINO
COUNTY AFTER 8 PM AND CONVECTION WAS EXPANDING NORTHWARD. THE 00Z
NAM AND GFS PICKED UP ON THE HIGHER MOISTURE AND INSTABILITY
ASSOCIATED WITH THIS AREA AND BOTH BRING IT NORTH ACROSS CLARK
COUNTY OVERNIGHT. THE INHERITED FORECAST ALREADY INDICATED THE
INCREASING CHANCE OF THUNDERSTORMS OVERNIGHT AND THE UPDATED
FORECAST WAS MAINLY TWEAKED TO ADD THUNDERSTORM COVERAGE TERMS AND
TRIM BACK POPS A LITTLE IN SOUTHEAST MOHAVE COUNTY. NO OTHER
SIGNIFICANT CHANGES WERE NEEDED.
&&
.AVIATION...FOR MCCARRAN...GUSTY SOUTH WINDS WILL SUBSIDE BETWEEN
05-06Z THIS EVENING AND REMAIN SOUTHERLY AT 10-14KTS. THERE IS A
CHANCE FOR THUNDERSTORMS IN THE VALLEY TONIGHT...BUT WILL KEEP
MENTION OF CB IN THE TAF AS MOUNTAIN AREAS AROUND THE VALLEY WILL BE
MOST LIKELY TO SEE THEM. WITH THE PEACH SPRINGS AND MORMON MESA
CORRIDORS WILL SEE ISOLATED THUNDERSTORMS THROUGHOUT TONIGHT. THE
WINDS WILL PICK UP AND GUST AGAIN LATE SUNDAY MORNING FROM THE
SOUTH. SUNDAY AFTERNOON AND EVENING WILL SEE THUNDERSTORMS FORM OVER
THE AREA AND THERE IS A SLIGHT CHANCE FOR ONE IN THE LAS VEGAS
VALLEY. IF ONE DOES NOT MOVE OVER THE TERMINAL THERE IS A CHANCE
OUTFLOW WINDS FROM THE STORMS COULD AFFECT THE WIND DIRECTIONS AND
SPEEDS AT KLAS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL GRADUALLY WIND DOWN OVER THE
COURSE OF THIS EVENING. THUNDERSTORMS ARE POSSIBLE THROUGH LATE
SATURDAY EVENING OVER MOHAVE...LINCOLN...AND CLARK COUNTIES. WINDS
WILL BE GUSTY AND ERRATIC IN AND NEAR ANY THUNDERSTORMS OR OUTFLOW
BOUNDARIES AND STORMS COULD ALSO RESULT IN REDUCED VSBY. SUNDAY WILL
SEE THUNDERSTORMS FORM AGAIN IN THE LATE MORNING THROUGH THE
EVENING. THE HIGHEST PROBABILITY AND COVERAGE WILL BE ROUGHLY EAST
OF A KDRA-KLAS-KEED LINE.
&&
.PREV DISCUSSION...
301 PM PDT SAT AUG 7 2010
.SHORT TERM...LOW LEVEL MOISTURE HAS MADE GREAT PROGRESS NORTHWEST
ACROSS OUR CWFA TODAY...AND SATELLITE SHOWS THUNDERSTORMS TRYING TO
DEVELOP IN THE MOIST AIR OVER MOHAVE...CLARK AND LINCOLN COUNTIES.
AS OF 230 PM MOST ACTIVITY HAD BEEN IN LINCOLN COUNTY...WITH MOHAVE
BEING LARGELY CLOUD FREE APPARENTLY DUE TO ATMOSPHERIC OVERTURNING
WITH THE STORMS OVERNIGHT AND EARLY THIS MORNING. ALL THE SUNSHINE
WILL HELP DESTABILIZE THE AIRMASS ONCE AGAIN...AND MORE STORMS
SHOULD DEVELOP BEFORE SUNSET. NAM AND GFS AGREE TO SOME EXTENT ON
STORMS PERSISTING OVERNIGHT AGAIN TONIGHT. TOMORROW IS A GREATER
CONCERN. A JET STREAK...YES A JET STREAK IN EARLY AUGUST...ROTATING
AROUND THE BASE OF THE WEST COAST TROUGH WILL PASS OVER OUR CWFA
DURING THE DAY TOMORROW...AND THE NAM DEPICTS AN AREA OF DIVERGENCE
ALOFT ASSOCIATED WITH IT OVER OUR NORTHEAST ZONES. THIS SHOULD HELP
FIRE MORE STORMS...AND COULD EVEN LEAD TO SOME ORGANIZATION. RAISED
POPS IN THIS AREA. MODELS CONTINUE TO TREND SLOWER WITH THE EASTWARD
DEPARTURE OF PRECIP MONDAY AND MONDAY NIGHT...SO SLOWED DOWN THE
WEST TO EAST DRYING TREND BY A FEW MORE HOURS. STILL FORECASTING
DOUBLE DIGIT HIGH TEMPS FOR KLAS TOMORROW. AS OF 245 PM TODAY...THE
HIGH HAS BEEN 98 DEGREES...SO STILL TOO CLOSE TO CALL WHETHER THE
100 DEGREE STREAK WILL REACH 46 DAYS TODAY.
.LONG TERM...NO CHANGES WERE MADE TO THE EXTENDED...AS MODELS SHOW
DECENT CONTINUITY WITH PREVIOUS RUNS. TUESDAY THROUGH THE END OF THE
WEEK..ALL MODELS INDICATE CONTINUED DRY SOUTHWESTERLY FLOW ACROSS
THE FORECAST AREA TO ONE DEGREE OR ANOTHER...BUT DIFFERENCES BETWEEN
THE EVOLUTION OF THE OFFSHORE LOW PLACES SOME UNCERTAINTY IN
TEMPERATURES. IN ANY CASE...PRECIPITATION/CONVECTION LOOKS HIGHLY
UNLIKELY. THE GEM/GFS/AND GFS ENSEMBLE MEAN PROG THE LONGWAVE TROUGH
CURRENTLY OFFSHORE TO GRADUALLY TRANSITION WESTWARD AS RIDGING
BUILDS IN FROM THE SOUTHEAST...CENTERING A STRONG HIGH JUST SOUTH OF
THE REGION BY NEXT WEEKEND. THE EC ON THE OTHER HAND SLIDES THE
LONGWAVE TROUGH EAST AND OVER THE WESTERN STATES...AS RIDGING BUILDS
ACROSS THE EASTERN PACIFIC. THIS STILL RESULTS IN A DRY
FORECAST...BUT HEIGHTS/THICKNESS WOULD BE MUCH LOWER...AND
CONSEQUENTLY SURFACE TEMPERATURES WOULD BE LOWER AS WELL. HAVE OPTED
TO RUN WITH CONSENSUS...WITH A GRADUAL WARMING TREND TO SURFACE
TEMPS FORECAST...AND NO PRECIP.
&&
.CLIMATE...THROUGH SATURDAY MORNING...29 DAYS IN A ROW HAVE HAD LOW
TEMPERATURES OF 80 DEGREES OR WARMER. THIS IS AN ALL-TIME
RECORD...BREAKING THE OLD RECORD OF 24 DAYS FROM JUNE 29TH THROUGH
JULY 22ND 2007. THE STREAK OF 45 DAYS IN A ROW WITH A HIGH OF 100
DEGREES OR WARMER ENDED TODAY. THE HIGH TEMPERATURE AT MCCARRAN
AIRPORT PEAKED AT 99 DEGREES SATURDAY AFTERNOON. THIS TIED A
SIMILAR STREAK IN 1971 FOR THE THIRD LONGEST ON RECORD. THE SECOND
LONGEST STREAK WAS 46 DAYS FROM JUNE 20TH THROUGH AUGUST 4TH
1988...AND THE ALL-TIME RECORD IS 66 DAYS WHICH RAN FROM JUNE 27TH
THROUGH AUGUST 31ST 1944.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
UPDATE...ADAIR
AVIATION...JACQUES
PREV DISCUSSION...MORGAN/KENNEDY
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 7, 4:25 AM PST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 AM PDT SAT AUG 7 2010
AZZ002-036-CAZ519>527-NVZ014>022-080330-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
525 AM PDT SAT AUG 7 2010 /525 AM MST SAT AUG 7 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE WILL STRENGTHEN OVER CALIFORNIA BRINGING
ISOLATED THUNDERSTORMS TO THE SIERRA. MOISTURE INCREASING FROM THE
SOUTH AHEAD OF THE LOW WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING OVER ACROSS MOHAVE...LINCOLN AND CLARK
COUNTIES AND FAR EASTERN PORTIONS OF SAN BERNARDINO COUNTY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL SPREAD FARTHER WEST BY SUNDAY WITH A CHANCE OF
THUNDERSTORMS ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA AND
ALSO IN THE MOUNTAINS OF NORTHERN INYO COUNTY. A DRY SOUTHWEST
FLOW WILL DEVELOP MONDAY AS THE LOW PRESSURE SYSTEM MOVES EAST OF
THE AREA. DRY CONDITIONS WILL PERSIST THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-080330-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
525 AM MST SAT AUG 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT. THESE STORMS
WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT BUT
DRY SOUTHWEST FLOW WILL DEVELOP BY MONDAY AS THE LOW PRESSURE
SYSTEM WHICH HAS BEEN OVER CALIFORNIA MOVES EAST OF THE AREA. DRY
CONDITIONS WILL PERSIST THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
Event by event
2 flash flood, 1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Clark
- When
- August 7, 11:30 PM PST to August 8, 12:30 AM PST
- Where
- Clark County, 9.85 mi SSW of Laughlin to 9.78 mi SSW of Laughlin
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.028, -114.644
Eight inches of water and debris flowed across Aha Macav Parkway.
Lightning, Clark
- When
- August 8, 5:40 PM PST
- Where
- Clark County, 4.01 mi W of Las Vegas N Air Term
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.230, -115.271
Lightning struck a house, setting it afire.
Thunderstorm Wind, Clark
- When
- August 8, 6:06 PM PST
- Where
- Clark County, 2 mi SSE of Logandale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.573, -114.486
A spotter estimated wind gusts to 60 mph, along with pea sized hail and very heavy rain.
Hail, Clark
- When
- August 8, 6:15 PM PST to 6:25 PM PST
- Where
- Clark County, 5.17 mi WNW of Riverside
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -114.309
Large hail dented several cars on Interstate 15. The hail size is an estimate, and may be underestimated considering the nature of damage reported.
Flash Flood, Clark
- When
- August 8, 7:25 PM PST to 8:30 PM PST
- Where
- Clark County, 1.41 mi ENE of Logandale to 1.99 mi ESE of Logandale
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.605, -114.475
Delayed-onset flash flooding caused by heavy rain one to two hours earlier washed out two streets and left at least two others impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Minnesota, August 7 to 8, 2010$52,000 · EF4 · 14 events
- Tornado in North Dakota, August 7, 2010EF4 · 2 events
- Tornadoes and Damaging Wind in Wisconsin, August 7, 20109 injured · $450,000 · EF1 · 3 events
- Rip Current in North Carolina, August 7, 20101 death · 1 event
- Lightning Strike in Alabama, August 7, 20101 death · 1 event
- Tornado and Hail in Minnesota, August 7 to 8, 2010$65,000 · EF1 · 18 events
- Lightning Strike in Arkansas, August 7, 20101 injured · $75,000 · 1 event
- Tornado in Florida, August 7, 2010$58,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, August 7 to 9, 2010$27,000 · 50 kt wind · 5 events
- Lightning Strikes in Texas, August 7, 2010$21,000 · 2 events
- Rip Current in Georgia, August 7, 20102 injured · 1 event
- Flash Flood and Hail in Colorado, August 7, 2010$5,000 · 1.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239864, 239866, 239869, 239870, 239873.